MAUDE Adverse Event Report: REFER TO SECTION H10 MICRUSPHERE XL 15MMX40CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 MICRUSPHERE XL 15MMX40CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number SSR18154020
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Information regarding patient age, gender, weight, medical history, race, and ethnicity was not provided.Procode: krd/hcg.(b)(4).The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.Concomitant med products due to character limitation: prowler lpes microcatheter (unk catalog and lot).(b)(6).(b)(4).The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of an anterior communicating artery aneurysm, strong resistance was encountered while inserting the 15 mm x 40 cm micrusphere xl (ssr18154020/s12632) thermo-mechanical coil into the prowler lpes microcatheter (unk catalog and lot) and the embolic coil stretched prior to deployment.No patient complications occurred as a result of the event.The micrusphere coil will be returned for evaluation.It was not reported whether the prowler microcatheter would be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
(b)(4).The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
(b)(4).Additional information received indicated that the resistance occurred during advancement through the catheter body/shaft after insertion thru the hub, before exiting the microcatheter.The coil delivery system became stuck and could no longer advance.The embolic coil was noted to be stretched following the reported resistance.The issue required that the coil be removed from the microcatheter.The coil was replaced with a 13mm x 34cm coil.The same microcatheter was used to complete the case.The surgery was not delayed significantly to the event.There was no evidence of flow restriction/reduction as a result of the event.Prior to this coil, four coils were advanced through the same microcatheter without resistance.The coil delivery system was prepped without any difficulty.An adequate continuous flush was maintained through the microcatheter.The cause of the stretch could not be identified.No visible product damage was noted prior to the event.The prowler lpes microcatheter was discarded after the case and thus is not available for evaluation.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).As reported by a healthcare professional, during a coil embolization of an anterior communicating artery aneurysm, strong resistance was encountered while advancing the 15mm x 40cm micrusphere xl (ssr18154020/s12632) thermo-mechanical coil delivery system through the prowler lpes microcatheter (unk catalog & lot), after insertion thru the hub, before exiting the microcatheter.The coil delivery system became stuck and could no longer advance.The embolic coil was noted to be stretched following the reported resistance.The coil was removed from the microcatheter and replaced with a 13mm x 34cm coil.The same microcatheter used utilized to complete the case.No patient complications or flow restriction/reduction occurred as a result of the event.The surgery was not delayed significantly to the event.Prior to this coil, four coils were advanced through the same microcatheter without resistance.The coil delivery system was prepped without any difficulty.An adequate continuous flush was maintained through the microcatheter.The cause of the stretch could not be identified.No visible product damage was noted prior to the event.No further information was provided.The 15mm x 40cm micrusphere xl was returned for evaluation.The returned package label matched the complaint information.The device was returned unsheathed as indicated by the length of the introducer proximal to the resheathing tool.The proximal length of the embolic coil was visually seen entering the resheathing tool inside the introducer.The distal end of the embolic coil was returned exposed out of the introducer and stretched for a significant amount of its length.The embolic coil distal ball tip was present and intact.The embolic coil was seen stretched entering the distal end of the green introducer.The suture was seen present within the stretched embolic coil in the translucent introducer.The stretched embolic coil was seen entering the distal end of the resheathing tool.The stretched embolic coil was seen exiting the skive of the translucent introducer at the middle opening of the resheathing tool.The coil remained inside the resheathing tool and continued to travel to its proximal end.The introducer was seen exiting the resheathing tool through its normal path.The v-notch of the resheathing tool was seen slightly damaged.The flexible, distal end of the device positioning unit (dpu) core wire was seen entering the proximal end of the resheathing tool.The articulating joint was hidden inside the proximal area of the resheathing tool.There was a sharp kink in the dpu core wire seen proximal to it entering the resheathing tool.After visual and microscopic inspections, the introducer and embolic coil were then pushed out from the distal end of the resheathing tool.The articulating joint was seen bent.The embolic coil was anchored at the point where it protrudes from the skive of the introducer.No kinks or other damage were observed throughout the entire length of the embolic coil.The distal outer sheath had not been softened, indicating that the detachment process had not been initiated.The device could not be advanced due to the embolic coil being stretched and passed through the resheathing tool.Therefore, the device was also unable to be advanced through a microcatheter.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint of coil unraveled/stretched was confirmed.The embolic coil was observed to be stretched from outside the distal green introducer up to its proximal end.The complaint of impeded in microcatheter could not be confirmed.Without the return of the concomitant device, the cause of the reported event could not be established.In addition, the product could not be tested with a lab-supplied microcatheter since the embolic coil was stretched and passed through the resheathing tool.The source of resistance could not be determined with the given information.The stretching of the device is likely to have occurred after resistance was felt and the user may have applied excessive force to retract the device.It is also likely that the resheathing tool was advanced over the tip coil of the dpu while unsheathing the device.The instructions for use (ifu) instructs the user to unsheathe a small length of the dpu to unlock the device, then to advance the embolic coil into the microcatheter until the hub connector of the dpu reaches the proximal end of the resheathing tool.This results in the placement of the embolic coil and the more flexible and fragile distal sections of the dpu inside the microcatheter before continuing to unsheathe the device.If the device is unsheathed before advancing into the microcatheter, there is a risk that the embolic coil or the distal end of the dpu will be unsheathed and pass through the resheathing tool.If the resheathing tool passes over the distal end of the dpu, this will expose these flexible sections, which will then be subject to kinking and bending.Once a part of the dpu is kinked or bent, the translucent introducer sheath will not be able to re-form around it, and that section of the device will protrude.In addition, the articulating joint was observed to be damaged.Pressure from the dpu side of the joint is translated into motion of the embolic coil towards and against the wall of the introducer, creating friction and impeding progress.100% of devices are inspected in-process for damage to the articulating joint and embolic coil.Thus, it is unlikely that the observed issue was present when the device left the manufacturing facility.The instructions for use (ifu) contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Neither the product analysis nor the device history review suggests that the failure could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation and the concomitant microcatheter, may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
MICRUSPHERE XL 15MMX40CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key7763745
Report Number3008114965-2018-00706
Device Sequence Number1084865
Product Code KRD
UDI-Device Identifier00878528009986
UDI-Public00878528009986
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K073442
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Catalogue NumberSSR18154020
Device Lot NumberS12632
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2018
Initial Date Received by Manufacturer 07/18/2018
Supplement Date Received by Manufacturer08/14/2018
09/04/2018
10/09/2018
Initial Report FDA Received Date08/08/2018
Supplement Report FDA Received Date08/27/2018
09/26/2018
10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1